Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 154, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2008, 7:16 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 7:16 PM CDT (00:16 UTC)
- Expired
- Jul 16, 2008, 8:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 7:35 PM CDT | HAIL 0.88 | 5 W Hannah, ND | |
| Jul 16, 8:00 PM CDT | FUNNEL CLOUD | Dresden, ND | PERSISTENT WALL CLOUD WITH FUNNEL VIEWED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 170016
SVRFGF
NDC019-095-170115-
/O.NEW.KFGF.SV.W.0154.080717T0016Z-080717T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
716 PM CDT WED JUL 16 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 5 MILES NORTHWEST OF SARLES...OR 35 MILES NORTHWEST OF
LANGDON...MOVING TO THE SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
7 MILES NORTHEAST OF CALVIN AT 735 PM CDT...
6 MILES SOUTHWEST OF HANNAH AT 745 PM CDT...
WALES AT 800 PM CDT...
DRESDEN AT 810 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4901 9914 4901 9873 4901 9872 4901 9868
4888 9836 4860 9868 4897 9920 4901 9915
TIME...MOT...LOC 0016Z 301DEG 24KT 4900 9900
$$
SPEICHER1 follow-up statement
000
WWUS53 KFGF 170034
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT WED JUL 16 2008
NDC095-170043-
/O.CAN.KFGF.SV.W.0154.000000T0000Z-080717T0115Z/
TOWNER ND-
733 PM CDT WED JUL 16 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS
CANCELLED...
AT 733 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN NORTHEASTERN TOWNER COUNTY. SO THE WARNING HAS BEEN
CANCELLED.
LAT...LON 4888 9837 4885 9839 4881 9844 4873 9852
4869 9858 4888 9900 4894 9900 4901 9893
4901 9878
TIME...MOT...LOC 0033Z 299DEG 25KT 4893 9885
$$
NDC019-170115-
/O.CON.KFGF.SV.W.0154.000000T0000Z-080717T0115Z/
CAVALIER ND-
733 PM CDT WED JUL 16 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CAVALIER COUNTY...
AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES EAST OF SARLES...OR 26 MILES NORTHWEST OF
LANGDON...MOVING TO THE SOUTHEAST AT 28 MPH. THERE IS ALSO A TORNADO
WARNING IN EFFECT FOR THIS STORM.
* THE SEVERE THUNDERSTORM WILL BE ABOUT...
6 MILES SOUTHWEST OF HANNAH BY 745 PM CDT...
WALES BY 755 PM CDT...
DRESDEN BY 810 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4888 9837 4885 9839 4881 9844 4873 9852
4869 9858 4888 9900 4894 9900 4901 9893
4901 9878
TIME...MOT...LOC 0033Z 299DEG 25KT 4893 9885
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:30 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Jul 16, 2:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT WED JUL 16 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND TEMPERATURES. IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT. MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS TOO LIMITED TO MENTION. BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL BKN CU DEVELOPMENT IN THE AFTERNOON. SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER SEASONAL AVERAGES. .LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN. EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD. TEMPERATURES NEAR NORMAL. .AVIATION...EXPECT MAINLY VFR CIGS THROUGH THE PERIOD. THUNDER/SHOWER CHANCES WILL BE THE MAIN CONCERN...ESPECIALLY THIS EVENING. BEST CHANCES APPEAR SOUTH...NEAR KFAR. SHOWER/THUNDER THREAT SHOULD END FOR NORTHERN TAF SITES BY LATE AFTERNOON. LOWER CIGS POSSIBLE TOWARD MORNING...MVFR POSSIBLE BUT NOT LIKELY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GRAFENAUER
Hazardous weather outlook, Jul 16, 2:42 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 242 PM CDT WED JUL 16 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 242 PM CDT WED JUL 16 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF THE REGION TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:07 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 38 min |
| Jul 16, 7:28 PM CDT | Tornado Warning | FGF | Cavalier | 47 min |
| Jul 16, 7:38 PM CDT | Tornado Warning | FGF | Pembina | 67 min |
| Jul 16, 8:07 PM CDT | Tornado Warning | FGF | Cavalier | 19 min |
| Jul 16, 8:39 PM CDT | Tornado Warning | FGF | Pembina, Walsh | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.